1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Peripheral Neuropathy And Chemotherapy Drugs

A List of Chemo Drugs That Cause Neuropathy

By

Updated November 18, 2010

Certain chemotherapy drugs can cause neuropathy, a sensation of tingling, numbness, pain or weakness in your fingers and toes. Neuropathy is a kind of nerve damage that may be temporary and can gradually taper off after you complete treatment. If you're having weekly chemo instead of every three weeks, it's more likely that you will have some neuropathy. Not all chemo drugs used for breast cancer will cause peripheral neuropathy. This is a list of chemotherapy drugs that are used to treat breast cancer and are known to cause neuropathy.

Chemo Drugs That Cause Neuropathy

  • Platinum-based drugs: carboplatin (Paraplatin)

  • Taxanes: paclitaxel (Taxol), nab-paclitaxel (Abraxane) and docetaxel (Taxotere)

  • Epothilones: ixabepilone (Ixempra)

  • Plant alkaloids: vinblastine (Velban, Alkaban-AQ), vincristine (Oncovin, Vincasar PES, Vincrex), vinorelbine (Navelbine), and etoposide (Toposar, VePesid, Etopophos)

  • Thalidomide (Thalomid) and lenalidomide (Revlimid)

  • Bortezomib (Velcade)
  • Eribulin mesylate (Halaven)

Targeted biological drugs can also cause peripheral neuropathy.

Chemo-induced peripheral neuropathy can be temporary. But it can become a long-term problem, depending on things like:

  • Your other medical conditions that may cause neuropathy (diabetes or HIV)
  • Other drugs that you may take for existing conditions
  • Your age at treatment
  • If your family medical history includes neuropathy
  • Your treatment regime included a combination of chemo drugs
  • The size of your drug dose
  • The total dose of chemo that you were given over time

If you are struggling with chemo-induced peripheral neuropathy, ask your oncologist or your infusion nurses for help. There are drugs, vitamins and nutritional supplements, such as L-Glutamine, that may prevent or reduce the pain and tingling of peripheral neuropathy.

Sources:

Chemotherapy-induced Peripheral Neuropathy. National Cancer Institute Bulletin, Vol. 7, No. 4, 2-23-2010.

Peripheral Neuropathy Caused By Chemotherapy. How does CIPN start? American Cancer Society. Last Medical Review: 12/22/2009.

Managing Chemotherapy Side Effects. Nerve Changes. National Cancer Institute. Posted: 11/24/2008.

  1. About.com
  2. Health
  3. Breast Cancer
  4. Life During Treatment
  5. General Side Effects
  6. Neuropathy and Nail Care
  7. Neuropathy and Chemotherapy - List of Chemo Drugs That Cause Neuropathy

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.